Hail, Linn
- When
- April 26, 3:42 PM CST
- Where
- Linn County, 0.69 mi S of Center Pt
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.190, -91.780
High level clouds were common across the area April 26, as a warm front lifted northward to between Highways 30 and 20. Some heavy rain-producing showers and thunderstorms developed during the late afternoon northwest of Highway 151.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
High level clouds were common across the area April 26, as a warm front lifted northward to between Highways 30 and 20. Some heavy rain-producing showers and thunderstorms developed during the late afternoon northwest of Highway 151. One produced large hail and a tornado as it tracked from northern Linn County into southern Delaware County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 26, 2:39 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 PM CDT SUN APR 26 2009
.SYNOPSIS...
A VERY ACTIVE WEATHER PATTERN CONTINUES ACROSS THE FORECAST AREA
THIS AFTERNOON. OF MOST SIGNIFICANCE FOR THE AREA IS THE WARM FRONT
BOUNDARY THAT HAS BEEN SITTING OVER THE AREA FOR THE LAST 24 HOURS
HAS NOW SHIFTED TO JUST NORTH OF HERE...DRAPED FROM JUST NORTH OF
OMAHA...TO NEAR WATERLOO...AND EAST INTO SOUTHERN WISCONSIN AS OF 2
PM THIS AFTERNOON. AREAS OF SHOWERS AND THUNDERSTORMS HAVE BEEN
MOVING ACROSS THE FORECAST AREA AS THIS BOUNDARY MOVED NORTH
OVERNIGHT AND THIS MORNING. RAINFALL REPORTS HAVE RANGED FROM LESS
THAN A HALF INCH IN THE SOUTHEASTERN COUNTIES...UP TO 2.5 INCHES FOR
A FEW LOCATIONS IN OUR NORTHERN COUNTIES JUST IN THE LAST 24 HOURS.
THE RAINFALL HAS NOT BEEN TOO HEAVY IN A SHORT PERIOD THUS FAR...AND
NO FLOODING HAS BEEN REPORTED. HOWEVER...SOILS ARE NOW QUITE
SATURATED...AND ANY ADDITIONAL INTENSE RAINFALL WILL POSE A FLASH
FLOOD THREAT. ..LE..
&&
.DISCUSSION...
MAIN FOCUS REMAINS ON SHORT TERM PORTION OF FORECAST. ADVANCING
COLD FRONT...STRONG LOW LEVEL JET AND HIGH PW AIRMASS WILL
CONTINUE THREAT OF HEAVY RAINFALL AND SEVERE THUNDERSTORMS.
THIS AFTERNOON...BASED ON SATELLITE AND RADAR TRENDS...ENVIRONMENT
UPSTREAM ACROSS FAR SE IA...NRN MO AND WESTERN IL APPEARS TO BE
CAPPED WITH DEEP MIXING RESULTING IN SURFACE DEWPOINTS DRYING
INTO THE 50S. THIS..ALONG WITH A LACK OF STRONG SHORTWAVE TRIGGER
LOOKS TO SUPPORT MODELS THAT KEEP THE SEVERE CONVECTION FOCUSED
CLOSER TO THE LOW LEVEL BOUNDARY FURTHER WEST THROUGH 06Z. HAVE
BACKED OFF ON EVENING POPS SLIGHTLY...THINKING DEVELOPMENT INTO
THE WEST STILL LIKELY BY MIDNIGHT. WITH THE 50 TO 65 KT LOW LEVEL
JET FEEDING HIGH PW AIRMASS WILL CONTINUE THREAT OF HEAVY RAINFALL
RATES WITH STORMS ALONG AND AHEAD OF THE ADVANCING COLD FRONT LATE
TONIGHT INTO MON MORNING. LATEST MODELS AND FRONTAL TIMING HAS
SLOWED PROGRESSION OF THE HEAVY RAINFALL THREAT SOME...WITH
THUNDERSTORM COMPLEXES LIKELY IN A DIURNAL DISSIPATING PHASE AS
THEY CROSS INTO CENTRAL CWFA SHORTLY AFTER SUNRISE. HAVE BACKED
OFF ON QPF AMOUNTS TO RANGE OF 1 TO 2 INCHES OVERNIGHT PRIMARILY
WEST OF HWY 218. WITH THIS AREA HAVING THE LOWEST FFG VALUES AND
HIGHER RAINFALL AMOUNTS OVER THE PAST FEW DAYS...WILL KEEP FLASH
FLOOD WATCH GOING THERE. SMALLER AREAS FURTHER EAST INCLUDING
PORTIONS OF THE QUAD CITIES THAT HAD RAINFALL IN EXCESS OF 2
INCHES LAST NIGHT WILL NEED TO BE MONITORED...BUT LEFT OUT OF
WATCH AS OVERSIGHT FOCUS LOOKS TO STAY OUT WEST. MADE SLIGHT
ADJUSTMENT IN TIMING TO EXPIRE AT 17Z IN EARLIER UPDATE AND ADDED
CLINTON AND CEDAR COUNTIES...WHERE THERE IS AN OVERLAP BETWEEN
HIGHER TOTALS FROM LAST NIGHT/S RAINFALL AND BETTER CHANCES FOR
HEAVY RAINFALL RATES LATE TONIGHT.
ENTIRE AREA IS UNDER THE DAY 1 SPC SLIGHT RISK...AND SE PORTIONS
IN DAY 2 THREAT AS WELL. STRONG LOW LEVEL SHEAR WILL KEEP
POTENTIAL FOR BOWING SEGMENTS AND SEVERE WIND GUSTS WITH
THUNDERSTORM COMPLEXES...ESPECIALLY LATE THIS EVENING. LARGE HAIL
REMAINS A SECONDARY THREAT...BUT THIS MAY BE LIMITED BY THE DEEP
SATURATION. IT WOULD LIKELY TAKE A STRONG ROTATION TO PRODUCE
LARGE HAIL. AN ISOLATED TORNADO THREAT STILL EXISTS BEFORE
ENVIRONMENT GETS TOO WORKED OVER AND SATURATED LATE TONIGHT.
ALTHOUGH THE SURFACE FRONT PUSHES THROUGH MONDAY AFTERNOON...THE
MAIN MID LEVEL SHORTWAVE IS NOW SHOWN TO LAG AND NOT PUSH THROUGH
UNTIL LATE AFTERNOON AND EVENING. THIS WILL KEEP SHOWERS...AND
ISOLATED THUNDERSTORM CHANCES AROUND WELL INTO EVENING.
BEYOND...SHORTWAVE RIDGING AND HIGH PRESSURE AT THE SURFACE TO
PROVIDE SOMEWHAT COOLER AND DRY PERIOD TUE AND WED. ANOTHER
SHORTWAVE AND SURFACE WAVE BRINGS RAIN CHANCES WED NIGHT INTO THU
NIGHT. STILL CONSIDERABLE UNCERTAINTY TOWARD THE WEEKEND. TRENDED
CLOSE TO HPC CONSENSUS SOLUTION WITH SLIGHT CHANCE POPS
THROUGHOUT SAT AND SUN.
..SHEETS..
&&
.AVIATION...
SURFACE WARM FRONT HAS NOW SHIFTED TO THE NORTH OF THE
TERMINALS...LEAVING THEM WITH VFR PREVAILING CONDITIONS. SOME
SCATTERED THUNDERSTORMS ARE AROUND THE AREA...PRODUCING MVFR CIGS
AND IFR VSBYS AT TIMES IN HEAVY RAIN. THESE CONDITIONS SHOULD
CONTINUE FOR AT LEAST A FEW MORE HOURS...AFTER WHICH THE
THUNDERSTORMS WILL GRADUALLY BECOME MORE WIDESPREAD AND CAN BE
EXPECTED TO PRODUCE IFR CONDITIONS FOR BOTH CIGS AND VSBYS. AFTER
APPROXIMATELY 07Z TONIGHT A LARGE AREA OF SHOWERS AND THUNDERSTORMS
WILL MOVE ACROSS THE AREA...WITH WIDESPREAD MVFR CONDITIONS. STORMS
ARE LIKELY TO PRODUCE IFR CIGS AND VSBYS...WITH LOCAL LIFR CIGS AS
WELL. THESE CONDITIONS TO SLOWLY IMPROVE MONDAY MORNING. ..LE..
&&
.HYDROLOGY...
RIVER FORECASTS FROM THIS MORNING...BASED ON PREVIOUS FORECAST
CYCLE QPF VALUES...PUSHED SEVERAL IA TRIBUTARY RIVERS...INCLUDING
THE WAPSI...IOWA...SKUNK AND DES MOINES...INTO MINOR TO MODERATE
FLOOD STAGE BY MID WEEK. THE ROCK RIVER IS NOW FORECAST INTO
MODERATE FLOODING AS WELL. WARNINGS FOR SEVERAL FORECAST POINTS
WERE ISSUED THIS MORNING. WILL LIKELY SEE CONSIDERABLE ADJUSTMENTS
TO FORECAST CRESTS AND TIMING AS SYSTEM UNFOLDS TONIGHT.
..SHEETS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-
IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-WASHINGTON.
IL...FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR JO DAVIESS.
MO...NONE.
&&
LE/SHEETSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 418 AM CDT SUN APR 26 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-270930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 418 AM CDT SUN APR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT THROUGH MONDAY MORNING FOR AREAS WEST OF A GALENA ILLINOIS...TO ANAMOSA...TO IOWA CITY...TO FAIRFIELD LINE. PERIODS OF SHOWERS AND THUNDERSTORMS WILL BECOME MORE SCATTERED THIS MORNING. WHILE SEVERE STORMS ARE NOT EXPECTED THIS MORNING...HEAVY RAIN WILL BE POSSIBLE. SOILS ARE NOW SATURATED ACROSS MUCH OF THE AREA...AND ADDITIONAL HEAVY RAIN WILL RUN OFF. THIS AFTERNOON AND TONIGHT...A COLD FRONT WILL MOVE TOWARD THE REGION...BRINGING MORE SHOWERS AND THUNDERSTORMS...WITH VERY HEAVY RAIN AND FLASH FLOODING POSSIBLE. IN ADDITION...STRONG TO SEVERE STORMS THIS AFTERNOON TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...WITH AN ISOLATED THREAT FOR A TORNADO ALSO POSSIBLE. THE GREATEST THREAT FOR SEVERE STORMS WILL BE OVER EASTERN IOWA THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT OF FLASH FLOODING AND HEAVY RAINFALL WILL GRADUALLY COME TO AN END MONDAY AS THE COLD FRONT SWEEPS EAST OF THE REGION. UNTIL THE FRONT PASSES MONDAY MORNING...THERE IS ALSO A LOW CHANCE FOR A SEVERE THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. REPORTS OF HEAVY RAIN TOTALS AND FLOODING WOULD BE VERY HELPFUL. ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1049 AM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM HEAVY RAIN WASHINGTON 41.30N 91.69W
04/26/2009 M1.00 INCH WASHINGTON IA TRAINED SPOTTER
24 HOUR TOTAL.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1108 AM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM HEAVY RAIN MARENGO 41.80N 92.07W
04/26/2009 M1.30 INCH IOWA IA TRAINED SPOTTER
24 HOUR TOTAL.
&&
MIKEZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 216 PM CDT SUN APR 26 2009 IAZ040-041-051-052-262130- BUCHANAN-DELAWARE-BENTON-LINN- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON... CEDAR RAPIDS 216 PM CDT SUN APR 26 2009 ...THUNDERSTORMS MOVING INTO THE AREA... SHOWERS AND THUNDERSTORMS ARE MOVING NORTHEAST ACROSS THE AREA THIS AFTERNOON. THESE STORMS SHOULD AFFECT AREAS WEST OF A LINE FROM NEWHALL..THROUGH CENTER POINT...TO MANCHESTER IOWA THROUGH 3 PM THIS AFTERNOON. THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH. THEY WILL BRING VERY HEAVY RAINFALL...AND MAY CAUSE SOME PONDING OF WATER ON ROADS. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 332 PM CDT SUN APR 26 2009 IAZ040-041-051-052-063-262200- BUCHANAN-DELAWARE-BENTON-LINN-IOWA- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON... CEDAR RAPIDS...MARENGO 332 PM CDT SUN APR 26 2009 ...THUNDERSTORMS MOVING INTO THE AREA... SHOWERS AND THUNDERSTORMS ARE MOVING NORTHEAST ACROSS THE AREA THIS AFTERNOON. THESE STORMS ARE EXPECTED TO AFFECT AREAS WEST OF A LINE FROM IOWA CITY...THROUGH CEDAR RAPIDS...TO MANCHESTER IOWA THROUGH 430 PM THIS AFTERNOON. THE STRONGEST OF THE STORMS MAY PRODUCE PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH. THEY WILL BRING VERY HEAVY RAINFALL...AND MAY CAUSE SOME PONDING OF WATER ON ROADS. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT SUN APR 26 2009
IAZ040-041-051>053-063>065-262215-
BENTON-BUCHANAN-CEDAR-DELAWARE-IOWA-JOHNSON-JONES-LINN-
414 PM CDT SUN APR 26 2009
...THUNDERSTORMS MOVING ACROSS THE AREA...
AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
JESUP TO SHELLSBURG TO OXFORD...MOVING EAST AT 35 MPH.
* THUNDERSTORMS WILL BE NEAR...
URBANA...PALO...JESUP AND FAIRFAX AROUND 420 PM CDT...
TIFFIN AND SWISHER AROUND 425 PM CDT...
TODDVILLE...SHUEYVILLE...OAKDALE AND HIAWATHA AROUND 430 PM CDT...
THE STRONGEST OF THE STORMS MAY PRODUCE PEA SIZE HAIL...WINDS
GREATER THAN 35 MPH... AND HEAVY RAIN. THE VERY HEAVY RAIN MAY
PRODUCE PONDING OF WATER ON ROADS AND OTHER LOCALIZED FLOODING IN
FLOOD PRONE AREAS. LOCALIZED FLOODING HAS BEEN REPORTED IN JESUP
IOWA.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4230 9115 4177 9102 4153 9192 4207 9206
4230 9222 4230 9207 4258 9209 4265 9182
4265 9139
TIME...MOT...LOC 2111Z 250DEG 29KT 4246 9218 4210 9193
4165 9182
LEThe Quad Cities radar (KDVN), 118 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
5 hail, 2 tornado, 2 flash flood. Local standard time, as filed.
Quarter-sized hail fell about 5 miles east of Center Point, IA at 449 pm.
An EF1 tornado with estimated wind speeds of up to 100 mph touched down near Lafayette, IA around 452 pm and proceeded to track northeast crossing the Linn-Delaware County line around 510 pm, finally lifting just north of Buck Creek, IA around 530 pm. Several farms sustained structural and equipment damage, trees were uprooted or snapped off, some camping trailers were destroyed, and several power lines were blown down.
Quarter-sized hail fell in Ryan, IA at 507 pm.
Golf ball-sized hail fell about 3 miles west of Coggon, IA at 507 pm.
Continued from Linn County. An EF1 tornado with estimated wind speeds of up to 100 mph touched down near Lafayette, IA around 452 pm and proceeded to track northeast crossing the Linn-Delaware County line around 510 pm, finally lifting just north of Buck Creek, IA around 530 pm. Several farms sustained structural and equipment damage, trees were uprooted or snapped off, some camping trailers were destroyed, and several power lines were blown down.
Heavy rains of 1 to 3 inches fell across the area on April 26. Flash flooding of several fields, waterways, and ditches along Highway 20 from just south of Jesup, IA to the Winthrop-Quasqueton exit was observed between 8 and 9 pm.
Heavy rains of 1 to 3 inches fell across the area on April 26 resulting in some flash flooding. Bear Creek flooded out of its banks and over the county road about 5 miles north of Vinton, IA making it impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyThe tornado archive for Iowa, 2009Warnings in Iowa, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157392, 157355, 157356, 157357, 157358, 157359, 157393, 157361, 157360.